Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 165, NWS Bismarck, ND

August 28, 2000Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 28, 2000, 3:57 AM CDT for Ward County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 28, 2000, 3:57 AM CDT (08:57 UTC)
Expired
Aug 28, 2000, 5:00 AM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ward County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2086 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 280859
SVRBIS
NDC101-281000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
357 AM CDT MON AUG 28 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 500 AM CDT

* AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF RYDER...OR ABOUT 29 MILES
  SOUTHWEST OF MINOT...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENEDICT AT 415 AM CDT
  SAWYER AT 445 AM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM...GOLF 
BALL SIZE.Y IF YOU ARE IN THE PATH OF THE STORM...STAY INSIDE.

LAT...LON 4808 10175 4786 10175 4788 10100 4827 10104

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:20 AM CDT, 37 minutes earlier.

Area forecast discussion, Aug 28, 3:20 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 AM CDT MON AUG 28 2000

THE 3 SHORT RANGE MODELS AGREE IN MOVEMENT AND TIMING OF A SHORTWAVE
THAT WILL TRANSIT NORTHERN ND TODAY. THE AVN AGREES BEST WITH
CURRENT RADAR BY FORECASTING EARLY MORNING PRECIP FARTHER SOUTH THAN
THE ETA OR NGM. LATER THIS MORNING AS THE FRONT ACCELERATES
EASTWARD...THE AVN MAY BE IN ERROR BY NOT DEVELOPING A STRONGER SURFACE
PRESSURE GRADIENT BEHIND THE FRONT. THE ETA AND NGM SEEM BETTER. A
DEEP STRONG UPPER JET IN EXCESS OF 100 KTS WILL DRAG A SURFACE HIGH OVER
THE REGION BY MIDNIGHT TONIGHT. DEWPTS IN THE WEST SHOULD PLUMMET TO
THE 30S BY EVENING CAUSING EXCELLENT HARVESTING CONDITIONS BUT
INCREASING CHANCE OF RANGELAND FIRES.

FOR EXTENDED PERIOD...THE AVN FORECASTS THE NEXT SYSTEM TO ENTER
WESTERN ND BY WEDNESDAY MORNING. THE CURRENT EXTENDED FORECAST STILL
LOOKS GOOD.

.BIS...NONE
LM

In the hours before

Special weather statement, Aug 28, 2:20 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT...VALID UNTIL 320 AM CDT...
NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
220 AM CDT MON AUG 28 2000

NDZ001-009-017-280920-
DIVIDE-MCKENZIE-WILLIAMS-
INCLUDING THE CITIES OF CROSBY...WATFORD CITY...WILLISTON
220 AM CDT MON AUG 28 2000

.NOW...
AT 215 AM CDT (115 AM MDT) LOCAL RADAR INDICATED SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS IN DIVIDE...WILLIAMS AND MCKENZIE
COUNTIES. THESE STORMS ARE MOVING NORTHEAST AT 25 MPH AND ARE
EXPECTED TO CONTINUE THROUGH THE COUNTIES OVERNIGHT. ALTHOUGH
PRECIPITATION IS EXPECTED TO BE LIGHT...PERIODS OF MODERATE
RAIN...DANGEROUS LIGHTNING AND GUSTY WINDS ARE POSSIBLE WITH THESE
STORMS.

ASSID

N
Special weather statement, Aug 28, 3:25 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT...VALID UNTIL 425 AM CDT...
NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
325 AM CDT MON AUG 28 2000

NDZ001-009-017-280925-
DIVIDE-MCKENZIE-WILLIAMS-
INCLUDING THE CITIES OF CROSBY...WATFORD CITY...WILLISTON
325 AM CDT MON AUG 28 2000

.NOW...
AT 320 AM CDT(220 AM MDT)LOCAL RADAR INDICATED SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS IN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES.
THESE STORMS ARE MOVING N4ORTHEAST AT 25 MPH AND ARE EXPECTED TO
CONTINUE THROUGH THE COUNTIES OVERNIGHT. ALTHOUGH PRECIPITATION IS
EXPECTED TO BE LIGHT...PERIODS OF MODERATE RAIN AND DANGEROUS
LIGHTNING ARE POSSIBLE WITH THESE STORMS.

ASSID

N

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:20 AM CDTSevere Thunderstorm WarningBISMcLean55 min
Aug 28, 4:20 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean60 min
Aug 28, 5:17 AM CDTSevere Thunderstorm WarningBISWells58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.